Alert archive / Montana / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 49, NWS Glasgow, MT

July 17, 1997Daniels County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 17, 1997, 9:26 PM MDT for Daniels County, Montana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 1997, 9:26 PM MDT (03:26 UTC)
Expired
Jul 17, 1997, 10:30 PM MDT
In force
64 min
Issued by
NWS Glasgow, MT
Area
Whole counties

County Daniels County, MT

The radar

The Glasgow radar (KGGW), 102 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 4:00 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 1997-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 1997-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2166 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
480 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGGW 180327 RRA
SVRGGW
MTC019-180430-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
926 PM MDT THU JUL 17 1997
 
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1030 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST MONTANA
 
   ...DANIELS COUNTY
 
AT 925 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED OVER
SOUTHWEST DANIELS COUNTY 15 MILES SOUTHWEST OF SCOBEY. THIS STORM WAS
MOVING TO THE NORTHEAST AT 25 MPH AND WILL MOVE THROUGH THE SCOBEY AREA
BY 950 PM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.
 
CARROLL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 8:41 PM MDT, 45 minutes earlier.

Area forecast discussion, Jul 17, 8:41 PM MDT, 45 minutes before
MTZ016>027-180800-

NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
835 PM MDT THU JUL 17 1997

LINE OF SEVERE T-STORMS MOVING EAST THROUGH CENTRAL PORTION OF CWA WITH
CLEARING BEHIND MAIN LINE AS COOL OUTFLOW STABILIZES AIRMASS. THE
SURFACE LOW MOVES INTO THE DKTAS TOMORROW WITH THE EASTERLY FLOW
TURNING NRTHLY AROUND NOON BEHIND COLD FRONT FOR SLIGHTLY COOLER TEMPS
THROUGH THE PERIOD. SCATTERED T-STORMS ARE IN STORE FOR NE TOMORROW
AFTERNOON WITH THE BEST POSSIBILITY OF ACTION IN S MT AHEAD OF UPPER
TROUGH MOVING INTO W MT BY FRI PM. S MT WILL ALSO HAVE BETTER HEATING
AND MOISTURE. PREVIOUS NUMBERS LOOK GOOD...SO NO CHANGES TO NUMBERS IN
STORE IN ZONES. LOCKHART

GGW 6232 062/085/060/078
GDV 9233 063/088/064/082

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:20 PM MDTSevere Thunderstorm WarningGGWGarfield55 min
Jul 17, 6:32 PM MDTTornado WarningGGWValley58 min
Jul 17, 7:04 PM MDTSevere Thunderstorm WarningGGWValley56 min
Jul 17, 7:17 PM MDTSevere Thunderstorm WarningGGWGarfield58 min
Jul 17, 8:11 PM MDTSevere Thunderstorm WarningGGWValley64 min
Jul 17, 8:17 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone58 min
Jul 17, 8:33 PM MDTSevere Thunderstorm WarningGGWRoosevelt57 min
Jul 17, 8:55 PM MDTSevere Thunderstorm WarningGGWMcCone65 min
Jul 17, 9:05 PM MDTSevere Thunderstorm WarningGGWPrairie55 min
Jul 17, 9:39 PM MDTSevere Thunderstorm WarningGGWDawson, Richland66 min
Jul 17, 9:48 PM MDTSevere Thunderstorm WarningGGWRoosevelt57 min
Jul 17, 10:04 PM MDTSevere Thunderstorm WarningGGWPrairie56 min
Jul 17, 10:42 PM MDTSevere Thunderstorm WarningGGWDawson, Richland63 min
Jul 17, 11:12 PM MDTSevere Thunderstorm WarningGGWWibaux48 min

Nearby

Severe Thunderstorm Warnings in Montana, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.